Iowa, 2006

Hail in Iowa, April 16, 2006

April 16, 2006 · NWS ARX · 1 event in 1 county or zone

A storm spotter reported hail the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A storm spotter reported hail the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 2:05 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 16, 2:05 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SUN APR 16 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

FORECAST CONCERNS IN THE SHORT TERM IS HOW FAR NORTH CURRENT
PRECIPITATION WILL MAKE IT. THEN MAINLY TEMPERATURES AND DEWPOINTS.

06Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE NEAR KOMA...
WITH ATTENDANT WARM FRONT EXTENDING EASTWARD ALONG THE IOWA/MISSOURI
BORDER. RADAR IS SHOWING LARGE AREA OF PRECIPITATION TO THE NORTH
OF THE WARM FRONT ACROSS NORTHERN IOWA AND INTO SOUTHERN MINNESOTA.
PRECIPITATION SHIELD HAS MADE SLOW PROGRESS NORTH OVER THE LAST
SEVERAL HOURS AS IT SPREADS INTO A RATHER DRY AIRMASS ACROSS
NORTHEAST WISCONSIN WITH DEWPOINTS IN THE 30S.

00Z 16APR06 GFS/NAM INITIALIZED WELL AND WERE SIMILAR IN THEIR MASS
FIELDS THROUGH 60 HOURS...AFTER WHICH DIFFERENCES APPEAR WITH
RESPECT TO THE TROUGH MOVING INTO THE NORTHERN PLAINS EARLY NEXT
WEEK. GFS FASTER WITH SWEEPING THE COLD FRONT INTO THE AREA VERSUS
THE NAM. PREFER THE GFS AS IT HAS SUPPORT FROM THE 00Z ECMWF WITH
ITS POSITION OF THE CLOSED UPPER LOW. IN THE SHORT TERM...NAM QPF
FIELDS REFLECTING REALITY BETTER AND USED THIS AS A BASIS FOR CURRENT
PRECIPITATION EVOLUTION.

TODAY...SURFACE LOW TRACKS FROM SOUTHWESTERN IOWA...INTO NORTHEAST
MISSOURI. LARGE AREA OF LIFT TO THE NORTH OF THE WARM FRONT TO
CONTINUE GENERATING PRECIPITATION TODAY...ALTHOUGH BEST ASCENT WILL
BE DURING THE MORNING HOURS. SOME ELEVATED INSTABILITIES PREVAIL
WITH MU CAPES AROUND 250 J/KG THIS MORNING ACROSS NORTHEAST IOWA
AND SOUTHWEST WISCONSIN...THUS EXPECT SOME ISOLATED THUNDER. QUESTION
WILL BE HOW FAR NORTH PRECIPITATION CAN REACH. BASED ON NAM QPF
FIELDS...CURRENT THINKING IS THAT NORTHERN EXTENT WILL EXTEND FROM
AROUND LAKE CITY...TO MAUSTON AND WILL JUST KEEP A CHANCE OF POPS
JUST NORTH OF THIS LINE. PREVIOUS SET OF GRIDS HAS THIS WELL IN
HAND. TEMPERATURES TO BE RATHER TRICKY TODAY WITH THE RAIN AND DRY
AIR BATTLING IT OUT. WARMEST TEMPERATURES ARE EXPECTED TO THE
NORTH...WITH ONLY UPPER 50S TO LOWER 60S EXPECTED IN THE RAIN AREA.

HUDSON BAY HIGH TO THEN BEGIN EXERTING ITSELF BEGINNING TONIGHT AND
EVEN MORE SO ON MONDAY. WITH DRY AIR BEING ADVECTED BACK IN...
PRECIPITATION WILL END THIS EVENING FOLLOWED BY CLEARING SKIES FROM
THE NORTHEAST. ON MONDAY...RATHER DRY AIR MASS WILL BE IN PLACE AND
WITH DECENT MIXING WILL RESULT IN SOME RATHER LOW RELATIVE
HUMIDITIES...ESPECIALLY ACROSS CENTRAL WISCONSIN.

AS NEXT WAVE MOVES OUT IN THE NORTHERN PLAINS ON TUESDAY...EXPECT
WARM ADVECTION TO BEGIN IN EARNEST. ONCE AGAIN...HUDSON BAY HIGH
WILL KEEP ATMOSPHERE DRY ACROSS MUCH OF THE FORECAST AREA WITH
FORCING AND PRECIPITATION REMAINING TO OUR WEST. WITH MODELS
DIFFERENCES IN THIS TIME FRAME HAVE OPTED TO KEEP THE RAIN CHANCES
GOING FOR TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

CLOSED UPPER LOW TO AFFECT THE UPPER MISSISSIPPI RIVER VALLEY WITH
GFS AND ECMWF IN GOOD AGREEMENT FOR WEDNESDAY...THEN CONTINUES
TO SHOW DIFFERENCES WITH LOCATION OF UPPER LOW FROM THURSDAY THROUGH
SATURDAY WITH ECMWF REMAINING FARTHER NORTH. WITH THESE DIFFERENCES
HAVE OPTED TO LEAVE FORECAST ALONE.

&&

.FIRE WEATHER...

TUESDAY...DRY EASTERLY FLOW FROM HUDSON BAY HIGH PRESSURE SHOULD
HAVE BECOME ESTABLISHED ONCE AGAIN. AMPLE SUNSHINE...LOW DAYTIME
RELATIVE HUMIDITIES...AS WELL AS INCREASING PRESSURE GRADIENT RAISE
FIRE WEATHER CONCERNS...ESPECIALLY ACROSS CENTRAL WISCONSIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Apr 16, 4:41 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
541 AM CDT SUN APR 16 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
541 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST ACROSS EASTERN IOWA
AND CENTRAL ILLINOIS TODAY. THIS LOW WILL PRODUCE SOME ISOLATED
THUNDERSTORMS ACROSS THE AREA TODAY. HOWEVER NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST ACROSS THE REGION FROM
TUESDAY NIGHT THROUGH FRIDAY. THERE MAY BE ENOUGH INSTABILITY FOR
SCATTERED THUNDERSTORMS TO DEVELOP ON TUESDAY NIGHT. HOWEVER AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

WIZ017-029-171100-
CLARK-TAYLOR-
541 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST ACROSS THE REGION FROM
TUESDAY NIGHT THROUGH FRIDAY. THERE MAY BE ENOUGH INSTABILITY FOR
SCATTERED THUNDERSTORMS TO DEVELOP ON TUESDAY NIGHT. HOWEVER AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

BOYNE

The radar

The La Crosse radar (KARX), 49 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allamakee

When
April 16, 6:54 AM CST to 6:57 AM CST
Where
Allamakee County, Lansing
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.383, -91.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498515.